ADVERTISEMENT

Q. I was diagnosed with AFib . Should I be on beta blocker?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 05, 2018

Hello doctor,

I was diagnosed with AFib four months back. My heart rate was not elevated. I had controlled AFib. I went on blood thinner Eliquis for four weeks and had a successful cardioversion. I stayed on Eliquis until I met my doctor 20 days back. He took me off blood thinners and put me on beta blocker Bisoprolol (2.5 mg once per day). My blood pressure and heart rate are much lower. I am dizzy upon rising and my heart rate is only 48 sitting here at work. My resting heart rate was 60 to 65 before Bisoprolol. My blood pressure is now on average 110/70. It was 135/85 before Bisoprolol. Should I be on a beta blocker? Also, I am going on holidays in six weeks. If I have an afib attack now I have time to go back on Eliquis to thin my blood and get cardioverted again before my holiday. If I go into AFib closer to my holiday there will be no time to go on Eliquis to thin my blood to have a cardioversion and my holiday will be ruined. I am thinking that I should go on Eliquis now so that if I have an AFib attack just before my holiday I can be cardioverted right away. What do you think?

#

Hello,

Welcome to icliniq.com.

I guess you must have undergone echo in order to find out the cause of atrial fibrillation.

Now, regarding your doubt, as such the risk of stroke is not high in you so blood thinners are not absolutely necessary for you. Now, if AFib is of less than 48 hours duration, then we do not need blood thinners to be started so long prior to cardioversion and we directly proceed with cardioversion with blood thinners started just before. So if you are able to access healthcare facility within this time then such long blood thinners may be avoided. Also, even if you remain in AFib throughout the holiday, it is not life-threatening.

Next thing, regarding the strategy mentioned by you, this is not approved by any guidelines or authority. But, yes, it can be adopted and no harm in that, but I or any other medical personnel cannot advise such strategy to save the holiday as there is no medical ground for that. Also, If you are planning some risky activities which may involve injuries then it will increase the risk of bleeding. So you need to consider all these factors.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

Is my heart rate okay? I feel dizzy upon rising (sometimes), but overall I feel relatively good. I seem to be more tired than usual. I have trouble staying awake on my drive home. I also do not like not being able to exercise as well. My holiday is a hiking holiday and there is a lot of climbing. I can still do it on beta blockers, but it is hard. Are the beta blockers really making a big difference in my AFib not returning?

#

Hello,

Welcome back to icliniq.com.

Yes, your symptoms are due to Bisoprolol only. Resting heart rate of 48 is not dangerous and acceptable, but considering your symptoms, it is better to reduce the dose to half. Even stopping it will not make much difference. There is no substantial benefit in terms of AFib recurrence. The benefit it provides is, it prevents the excessive increase in heart rate if a fib recurs. Being on this may hamper your capacity to hike. So I would suggest reducing the dose to half, and alternatively, you may have other beta blockers like Metoprolol XR 12.5 mg once a day, which is a very mild dose and would not cause these symptoms. However, beta blockers should be available with you in case your heart rate goes up and you need to take it in an emergency. I think it is better to remain off blood thinners as you are hiking and there is a risk of fall and injury.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
What are the symptoms of atrial fibrillation?

.. is possible, but a likely possibility is of ventricular ectopics (or other causes) rather than Afib which could also cause irregular heartbeats on the machine. Even in normal individuals, the machine may falsely show irregular beats. Few points w...   Read full

I feel as if my heart is pounding irregularly. Can it be atrial fibrillation?

.. gone through your detailed narration and understand your concerns. The ECG (electrocardiogram) recordings are clearly suggestive of atrial fibrillation (AF) and there is no doubt about it. The P-wave is absent and the rhythm is irregular. Both ar...   Read full

Is there any BP medicine without side effect?

.. Nebivolol is a beta blocker and is associated with dizziness and erectile dysfunction. I would suggest you shift from Nebistar 5 mg to Carvedilol 6.25 mg twice daily for two weeks and thereafter increasing the dosage to 12.5 mg twice daily optim...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


My triglycerides level was 207 mg/dL. Is it necessary to take medicine?
Hi doctor, Recently, I got a lipid profile done, and the triglycerides level was 207 mg/dL, apart from that everything ...  Read more»
My lipid test report shows quite high values. Kindly advice.
Hello doctor, I am 35-years-old. My cholesterol level is 222, triglycerides 87, HDL (cholesterol) 60, LDL (cholesterol)...  Read more»
Triglycerides - Causes, Medications, Symptoms, Risk Factors, and Treatment
Triglycerides are derivatives of glycerol and fatty acids. They might sound simple but the causes and symptoms contribut...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.